I have been taking Mirtazapine for depression and insomnia which have really been effective. For the first time in months I have been sleeping, all be it a little too much (something I never thought I would say). Every morning I have to down a bucket load of very strong coffee to be able to wake up enough to function. Now, I have been on this medication before and it led to some serious weight gain which led me to be very reluctant to going back onto it. Sadly, once again this medication has affected my weight and I have gained some serious timber over the past few months. This in turn has had an impact on my self-confidence because I am ashamed of how I look, which is ridiculous because my family are wonderful, supportive and always tell me how great they think I look, even with some weight on me. I am not against holding some weight and am perfectly comfortable being a little on the comely side too. However, the size I had reached was just too much for me to deal with emotionally and then when my feet started to blister and get sores on them I knew I was approaching dangerous ground. I have a family history of diabetes ~ late onset insulin dependent on mothers side, and had gestational diabetes too. This, so my GP tells me, makes me high risk and I should try and keep my weight down to counter this. It would appear that mirtazapine (like some other anti-depressants) can stimulate appetite and also can alter how your body stores fat. Apparently about 25% of people taking this drug will experience weight gain, sometimes even when you aren't eating any differently and still taking exercise. Also as it is a relatively new drug there isn't a huge amount of research as to why this happens.
SO, my dilemma was ~ do I stay on the medication and ignore the climbing weight for the sake of my mental health OR do I come off the medication, rely on my therapy sessions and work to lose the weight gained in order to counter the real threat of diabetes ~ which my feet breaking down would indicate is a real possibility if action isn't taken quickly.
So ~ two days ago I just stopped taking my tablets, which I hasten to add was a silly thing to do ~ I should have tapered the dosage and come off slowly and would advise anyone else who is coming off their anti-depressants to do this and only on the advice of their GP ~ a case of do as I say and not as I do. Thankfully I haven't suffered from any withdrawal side effects which makes me exceptionally lucky.
I have also started in absolute earnest to eat a high fibre, low calorie diet. Hopefully the weight gained will drop off just as quickly as it came, my feet will thank me and all will be well. I am not aiming to be a skinny ginny ~ that is not my body shape. Just enough weight off so that my body will thank me and the diabetes risk recedes for now.
So, today was a good day ~ lovely berry breakfast smoothie and BBQ with lots of salad have been on the menu (and fingers crossed if the weather holds the rest of the week). I have a wonderful therapist who is being a great support who will *crosses fingers* be enough for me. Utilising her and the power of positive affirmations along with additional support from our family therapy team gives me hope that I can control my depression demons and find ways to relax to counter my insomnia.
HOWEVER, if I ever reach the point again where medication seems the only solution I will try and work out with the GP the best option which has the lowest risk of weight gain within my limited choices ~ due to intolerances to many medications.
So, today has been a good day, I have enjoyed the sunshine, not had any emotional wobbles and eaten healthily. I have decided to pin up my positive affirmations strategically throughout the house to remind me always to stay positive, love myself, not be afraid to ask for help and live in the moment.
Wishing you all a great week ahead.